MAYWOOD, Ill. -- Minutes after having sexual intercourse with her boyfriend, a 35-year-old woman suddenly felt her left arm go weak. Her speech became slurred and she lost feeling on the left side of her face.
She was having a stroke. Doctors later concluded the stroke probably was due to several related factors, including birth control pills, a venous blood clot, sexual intercourse and a heart defect.
Doctors at Loyola University Medical Center describe the unusual case in the Journal of Stroke and Cerebrovascular Disease.
Birth control pills slightly increase the risk of blood clots. Doctors believe a small clot formed in one of the veins in her thigh, broke loose and traveled to the right atrium (the heart's upper right pumping chamber). Normally in such cases, the clot will get pumped out of the right atrium and travel to the lungs, where it may harmlessly dissolve.
In this case, there was a hole in a wall of the heart separating the right atrium from the left atrium. Pressure changes in the heart, triggered by sexual intercourse, enabled the clot to travel through the hole from the right atrium to the left atrium. From there, the clot traveled up to the brain. It lodged in a narrow blood vessel, blocking blood flow to an area of the brain that controls movements on the left side of the body, said Dr. Jose Biller, co-author of the report and chairman of the Department of Neurology at Loyola University Chicago Stritch School of Medicine.
The woman was taken to a community hospital, then transferred to Loyola. There was still a chance doctors could reverse stroke damage, but time was running out.
In strokes caused by clots, a drug called tPA can dissolve the clot and restore blood flow before brain cells are irreversibly damaged. tPA is safe and effective if given intravenously within three hours of the onset of symptoms.
The woman arrived at Loyola six hours after her stroke. It was too
|Contact: Jim Ritter|
Loyola University Health System